Connecticut, 2020

Flash Flood and Flood in Connecticut, July 3, 2020

July 3, 2020 · NWS BOX · 2 events in 1 county or zone

A robust backdoor cold front for early July standards in southern New England provided the forcing for some strong thunderstorms in northern Connecticut and western Massachusetts in the afternoon. With high humidity and precipitable water values (near two inches), flash flooding occurred when two inches of rain fell in less than an hour in the Hartford metropolitan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A robust backdoor cold front for early July standards in southern New England provided the forcing for some strong thunderstorms in northern Connecticut and western Massachusetts in the afternoon. With high humidity and precipitable water values (near two inches), flash flooding occurred when two inches of rain fell in less than an hour in the Hartford metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 3, 1:11 PM EST, 59 minutes earlier.

Area forecast discussion, Jul 3, 1:11 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
211 PM EDT Fri Jul 3 2020

.SYNOPSIS...

Showers and embedded thunderstorms may produce heavy
rain/localized street flooding in western Massachusetts and
northern Connecticut into early this evening. Mostly cloudy
conditions early on the Fourth of July will trend mostly clear
to partly cloudy by the afternoon, with temperatures still a bit
cooler than average. Progressively warmer and more humid air
invades the area next week with chances of afternoon/evening
showers or thunderstorms each day. The best chance for storms
looks to be Wednesday and Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

205 PM Update...

* Showers & Embedded T-storms with heavy rainfall/street
  flooding concerns in western MA & northern CT

Backdoor cold front coupled with shortwave energy and 1000 to
1500 J/KG of Cape has resulted in numerous showers and embedded
t-storms across western MA/northern CT at mid afternoon. Severe
weather threat remains rather low given weak wind fields and
poor lapse rates. However, Pwats around 1.7 inches and backdoor
cold front was providing a focus for training of heavy showers
and embedded t-storms. Therefore, the main concern continues to
be heavy rainfall/localized street flooding across western MA &
northern CT into early this evening.

Meanwhile, across eastern MA and most of RI instability
remain quite limited given maritime airmass in place. That
coupled with the fact that the best forcing will also be further
west will result in mainly dry weather other than perhaps
a spot shower or two. It will be rather cloudy though
through the afternoon.

Temperatures will remain in the 60s to the lower 70s east of
the CT River through the afternoon. Temps were still in the
middle 80s across the lower CT River Valley, but they should
fall a bit over the next few hours with showers and the
embedded t-storms.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...

Tonight:

Models show lighter rains shifting southeastward into the more
stable air later tonight across RI and into eastern/southeast MA and
the Cape as the surface low shifts further southward into the
offshore waters. Winds should take a turn towards the north as this
occurs, with still considerable cloud cover across most of the area.
Enough breaks in the clouds could lead to areas of mist or fog, with
somewhat better chances across western locales with the wetter
ground. A cool and cloudy evening with lows in the mid 50s north
and west, to lower-mid 60s south and east.

Saturday/Independence Day:

Surface low will continue to pivot southeast of 40N/70W on
Independence Day. More breaks in the clouds earliest in western MA
and western CT, with considerable clouds across eastern MA and much
of RI. However, sky cover even in eastern areas should start to
trend more optimistically by the afternoon. Though most of the
holiday should be dry, there is a limited risk for isolated showers
or even a t-storm east of the Berkshires. As today, warmer temps to
exist in the west where more sun supports highs in the mid 80s.
Across central MA and RI looking at mid to upper 70s, and in the low
to mid 70s across eastern MA and the Cape.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

Big Picture...

Northwest flow over the weekend with a shortwave moving through on
Sunday. The pattern then becomes more zonal, with additional
shortwaves moving through the flow. Consensus favors moving these
shortwaves through on Monday and Thursday, but this timing can and
probably will change with each model run.

Contour values at 500-mb are forecast near normal over the weekend,
but trend above normal during the week. This indicates the deep-
layer warms and supports a warming trend through the week except for
any days we experience a cooling easterly flow at the surface.

Moderate confidence in the forecast.

Daily details...

Saturday night and Sunday...

Axis of high pressure from Nova Scotia settles south Saturday night,
turning our low-level flow from easterly to southwest. Shortwave
moves through the flow, supported by an upper jet from Canada that
moves across Northern New England. The GFS is faster in moving this
shortwave/upper jet through the northern areas, the ECMWF slower.
The airmass over Southern New England will be unstable Sunday, with
CAPE of 500-1000 J/Kg, LI of -2 to -3. PW values will be around
1.25, which is moist but not as high as can be this time of year.

Expect a quiet Saturday night with areas of fog. Weather remains
rain-free Sunday morning with fog/stratus burning off to sun. The
pressure pattern looks weak, so expect sea breezes to develop along
the eastern coast.

Showers/scattered thunder will initially develop north of
Massachusetts during the midday/afternoon, with the northwest flow
pushing the convection southeast. Best chance in Srn New England
will be in Northern and Northeast MA, but convection may also
develop in the low-level convergence along sea breeze boundaries
near the coast. Winds 30-40 kt at 500-mb may add some strong wind
gusts to the convection.

Dew points around 60 suggest Sat night min temps in the 60s.
Guidance values for max temps were about 3F lower than observed
values on Thursday, so this forecast will add 3F to guidance values
for Sunday...85 to 90 inland and 80 to 85 in the coastal plain.

Monday through Thursday...

Monday features a cold front moving through...the GFS moves it
through early while the ECMWF waits til afternoon/evening. The
airmass remains unstable with right entrance region of the upper jet
over the region. The front stalls to our south, then sweeps north
across Srn New England later Tuesday, which may generate some more
convection. Another cold front approaches through Canada Wednesday
and may stall over Northern New England Thursday. The airmass
remains unstable through the period. PW values climb to 1.5 inches
Monday, and then to near 2 inches Wednesday/Thursday.

Bottom line...expect a chance of showers/thunder each day. High PW
values Wed/Thu suggest local downpours.

Mixing reaches to 850 mb or a little higher Monday, 925 mb Tuesday,
and 850 mb Wed/Thursday. Temps aloft support mid to upper 80s
Monday, low to mid 80s Tuesday, and lower 90s Wednesday/Thursday.
Dew points are expected in the mid 60s early week, then upper 60s
and around 70 Wed/Thursday. Heat index values will reach the mid
90s in some areas Wednesday and Thursday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18Z Update...

This afternoon...High confidence. MVFR-IFR conditions persist
in central/eastern MA and RI with just a few spot showers possible.
NE winds will gust into the lower 20 knots at times along the coast
plain. Meanwhile, in western MA/northern CT, showers and
embedded t-storms with heavy rain will be the main concern.

Tonight...High confidence. Cooling boundary layer tonight
allows for conditions to deteriorate to IFR-LIFR levels across
central/eastern MA & RI with lowest conditions along the coast.
May see a few spot showers and/or drizzle develop along the
coast too. Meanwhile, showers and embedded t-storms dissipate
this evening across western MA/CT, but ceilings should
deteriorate to MVFR levels.

Saturday...High confidence. Gradual improvement in ceilings to
mainly VFR by mid afternoon from west to east. However, lower
clouds may hang tough all day across the far southeast New
England coast.

Saturday night...High confidence in mainly VFR conditions.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF. Main concern will be
heavy showers and embedded t-storms in the vicinity of the
terminal through 21-22z.

Outlook /Sunday through Tuesday/...

Sunday: VFR. Slight chance SHRA, isolated TSRA.

Sunday Night: Mainly VFR, with local IFR possible. Patchy BR.

Monday: VFR. Chance SHRA, slight chance TSRA.

Monday Night: Mainly VFR, with local IFR possible. Chance SHRA,
slight chance TSRA, patchy BR.

Tuesday: VFR. Chance SHRA, slight chance TSRA.

&&

.MARINE...
SCAs remain in effect for most of the eastern waters through early
this evening. Increasing northeast winds (gusts 25-30 kt) and
building seas (3-6') associated with a backdoor front will lead to
small craft advisory conditions on the eastern waters, though will
get marginally close on southern waters later today into tonight.
Areas of low clouds and fog tonight on most waters with periods of
showers.

While still cloudy, easing winds and lowering seas should be the
rule for Independence Day.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Winds less than 25 kt. Patchy fog. Visibility
1 to 3 nm.

Sunday: Winds less than 25 kt. Local visibility 1 to 3 nm.

Sunday Night through Monday: Winds less than 25 kt.

Monday Night: Winds less than 25 kt. Chance of rain showers,
slight chance of thunderstorms, patchy fog. Visibility 1 to
3 nm.

Tuesday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
     ANZ231>234-251.
     Small Craft Advisory until 11 PM EDT this evening for ANZ250-
     254.

&&

SYNOPSIS...WTB/Loconto
NEAR TERM...Frank
SHORT TERM...Loconto
LONG TERM...WTB
AVIATION...Frank/Loconto
MARINE...WTB/Loconto
Hazardous weather outlook, Jul 3, 3:23 AM EST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
423 AM EDT Fri Jul 3 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-040830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
423 AM EDT Fri Jul 3 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-040830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
423 AM EDT Fri Jul 3 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 3, 1:22 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
222 PM EDT Fri Jul 3 2020

CTZ002-031900-
Hartford CT-
222 PM EDT Fri Jul 3 2020

...STRONG THUNDERSTORM WITH HEAVY RAIN MOVING ACROSS CENTRAL
HARTFORD COUNTY...

At 222 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Hartford, moving south at 15 mph.

Penny size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Hartford, New Britain, West Hartford, East Hartford, Glastonbury,
Newington, Windsor, Wethersfield, Farmington, Bloomfield, Berlin,
Rocky Hill and Avon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4182 7281 4185 7268 4164 7254 4163 7261
      4164 7266 4163 7271 4161 7271 4160 7272
      4159 7275 4158 7276 4157 7280 4156 7281
TIME...MOT...LOC 1821Z 344DEG 15KT 4179 7274

BL

The radar

The Brookhaven radar (KOKX), 99 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Hartford

When
July 3, 2:10 PM EST to 2:25 PM EST
Where
Hartford County, 1.37 mi E of West Hartford to 2.36 mi ENE of Elmwood
Cause
Heavy Rain
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
41.751, -72.703

More than 2 inches of rain fell in less than 1 hour. In Hartford, numerous cars were stuck in flash flood waters... on Franklin Street at South Street; Buckingham, John, Hamilton, Bonner, and Brown Streets, and Hillside Avenue. A small portion of Airport Road in Hartford, east of Wethersfield Avenue, buckled inward as a result of the heavy rainfall. A family on Sisson Avenue was forced from their home when water entered the home. A basement was flooded on Wolcott Street. Reports were from a combination of law enforcement, amateur radio, and newspaper and tv stations.

Flood, Hartford

When
July 3, 2:17 PM EST to 2:27 PM EST
Where
Hartford County, 1.74 mi S of Elmwood to 1.74 mi NNW of Newington
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.705, -72.728

In Newington, one foot of street flooding was reported on Main Street at Dowd Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901535, 901536.